Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 55, NWS Northern Indiana

May 31, 1998Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 31, 1998, 1:35 PM EST for Allen County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1998, 1:35 PM EST (18:35 UTC)
Expired
May 31, 1998, 2:25 PM EST
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 311834 RRA
SVRFWA
INC003-311920-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EST SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN NORTHEASTERN INDIANA

* UNTIL 225 PM EST

* AT 131 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF MOVING SOUTHEAST AT
  40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  WOODBURN
  EDGERTON
  GRABILL
  NORTHEAST FORT WAYNE
  NEW HAVEN
  HARLAN

REPORTS OF LARGE HAIL AND WIND DAMAGE HAVE BEEN RECEIVED FROM
THESE STORMS AS THEY MOVED THROUGH SOUTHERN DEKALB CxOUNTY.

JAH/TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:14 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, May 31, 10:14 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1014 AM EST SUN MAY 31 1998

THUNDERSTORMS THE MAIN CONCERN THIS UPDATE. BEST CHANCE OF CONVECTION
OVER SE ZONES INTO EARLY AFTERNOON BUT WOULD NOT BE SURPRISED IF A
FEW SHOWERS OR THUNDERSTORMS POPPED UP ELSEWHERE AS SECONDARY FRONT
SWEEPS ACROSS THE AREA. ADAP FIELDS INDICATING THE MOST UNSTABLE AIR
FROM NORTHERN INDIANA INTO EAST CENTRAL MISSOURI WHERE ENHANCED
CLOUDINESS IS CURRENTLY DEVELOPING PER SATELLITE LOOP. ETA
INDICATING CAPES APPROACHING 3000 J/KG OVER SE ZONES BY 18Z. SEVERAL
PARAMETERS STILL FAVORABLE INTO EARLY AFTERNOON OVER SE HALF OF CWA
FOR STRONG/SEVERE THUNDERSTORMS. WOULD LOWER POPS IN INDIANA ZONES
TO CHANCE AND ADD CHANCE POPS TO MI ZONES ST. JOSEPH TO HILLSDALE
THROUGH EARLY AFTERNOON.

1 KM VIS INDICATING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THIS
MORNING WHICH SHOULD KEEP TEMPS ON TRACK TO NEAR CURRENT FORECAST
VALUES IN OH ZONES. TEMPERATURES WILL NEED TO BE ADJUSTED IN
INDIANA ZONES...PROBABLY INTO THE MID 80S. MICHIGAN ZONES WILL LIKELY
NEED TO BE TWEAKED ALSO AS TEMPERATURES HAVE CLIMBED INTO THE LOW 80S
IN SOME LOCATIONS. CAA SHOULD BRING TEMPS DOWN BEFORE MICHIGAN
ZONES CLIMB AJNY HIGHER THAN 85.

.IWX...NONE.

TAL

In the hours before

Special weather statement, May 31, 12:41 PM EST, 54 minutes before
INZ006>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1241 PM EST SUN MAY 31 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EST/700 PM
EDT FOR A LARGE PART OF NORTHERN AND NORTHEASTERN INDIANA AND
NORTHWEST OHIO...

SOME COUNTIES INCLUDED IN THIS WATCH INCLUDE THE FOLLOWING:

IN INDIANA...STARKE...PULASKI...WHITE...MARSHALL...FULTON...CASS...
KOSCIUSKO...MIAMI...WABASH...LAGRANGE...NOBLE...WHITLEY...HUNTINGTON
...GRANT...STEUBEN...DEKALB...ALLEN...WELLS...ADAMS...BLACKFORD...
AND JAY.

IN OHIO...WILLIAMS...HENRY...DEFIANCE...HENRY...PAULDING...PUTNAM
...VAN WERT AND ALLEN.

LARGE HAIL...DAMAGING WIND ARE POSSIBLE FOR THE REST OF THIS
AFTERNOON IN AND CLOSE TO THE WATCH AREA.  REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING SO BE
PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES.

PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO OR TELEVISION FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

TEH
Local storm report, May 31, 1:28 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
128 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE
Local storm report, May 31, 1:30 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
130 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:54 AM ESTTornado WarningIWXLaGrange, Steuben36 min
May 31, 12:14 PM ESTTornado WarningIWXDeKalb51 min
May 31, 12:17 PM ESTSevere Thunderstorm WarningIWXNoble48 min
May 31, 12:35 PM ESTTornado WarningIWXNoble50 min
May 31, 12:49 PM ESTTornado WarningIWXAllen46 min
May 31, 1:05 PM ESTTornado WarningIWXDeKalb30 min
May 31, 1:07 PM ESTSevere Thunderstorm WarningIWXWhitley48 min
May 31, 1:39 PM ESTSevere Thunderstorm WarningIWXAllen46 min
May 31, 1:48 PM ESTSevere Thunderstorm WarningIWXGrant62 min
May 31, 1:59 PM ESTSevere Thunderstorm WarningIWXBlackford46 min
May 31, 2:05 PM ESTTornado WarningIWXBlackford, Grant50 min
May 31, 2:09 PM ESTSevere Thunderstorm WarningIWXJay51 min
May 31, 2:31 PM ESTSevere Thunderstorm WarningIWXAdams, Wells49 min
May 31, 3:38 PM ESTSevere Thunderstorm WarningIWXGrant47 min
May 31, 4:15 PM ESTTornado WarningIWXBlackford35 min
May 31, 4:23 PM ESTSevere Thunderstorm WarningIWXJay32 min
May 31, 4:29 PM ESTTornado WarningIWXJay31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.